Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Back pain, taking Tegretol. Have blood pressure, diabetes and neuralgia

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
Diabetic, Blood Pressure, Neuralgia. i was diagnosed with Neuralgia after three months with serveral docs trying to diagnose me finally on Monday i was diagnosed. My Doc put me on tegretol he told me it should start working in a few hours it did but the next day the pains returned. i have pain nerve in my upper back and burning. this is 24, 7 pain and burning. The tegretol doc said i should be getting relieve in two to three weeks but mean while i am in severe pain and burning. I have been given several pain meds but no help. Is there anything i can take to stop the pain and burning while i am waiting for the tegretol to kick in. Please i am in severe pain and burning its been a nightmare and no sleeping.
Posted Sat, 11 Aug 2012 in Back Pain
Answered by Dr. Prasad 2 hours later

Thanks for posting your query.

Tegretal and other class of antidepressant drugs have soothening effects on the nerves; thus reducing pain and burning sensation. However as your doctor suggested they can take a while (average 2-3 weeks) to produce significant results.

During this time if the response is not adequate we can increase the doses (maximum tegretal dose would be 1200mg day) if you are tolerating it well or add another drug to it to relieve the symptoms. The drugs can then be titrated according to your needs.

In addition vitamin B12 supplements can be tried for additional benefits.

Discuss with your doctor since I do not feel any over the counter pain killers can soothen this neuralgic pain. I also hope your doctor's have ruled out shingles (if the pain is unilateral).

Hope this answers your query. Let me know if you have need additional information.
If you do not have any follow ups, please close this discussion.

Get well soon!!

Dr. Prasad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor